Heroin Overdoses Behind The Wheel Are Increasing
The News & Record published a recent story about an increase in heroin overdoses occurring while operating a motor vehicle. This has resulted in serious car crashes around the Piedmont Triad community. In some instances, small children were in the backseat of the car and in jeopardy of severe injury while the driver overdosed and became unconscious while behind the wheel of the vehicle.
Heroin and other opiates are being mixed with a wide variety of substances – one of them being a highly potent, narcotic painkiller called fentanyl. Over the last 2 years, Fentanyl was responsible for a string of overdose deaths up and down the east coast of the United States.
Users have no idea how powerful the drugs are that they are using. Because heroin and other prescription opiates are being mixed with other potentially lethal drugs, users are engaged in a highly dangerous life-threatening activity.
In the video below, the High Point police explain that local users are actually injecting drugs at stoplights while sitting behind the wheel of their vehicle. A loss of consciousness can occur immediately following injection (or seconds afterward) consequently putting the driver, the car’s occupants, pedestrians, and other drivers at grave risk.
The High Point police are informing those arrested of local treatment services including opioid-specific programs available at Alcohol & Drug Services (ADS). It is critically important that individuals with severe addictions seek professional help, treatment, and support as quickly as possible. Opioid addiction is a powerful illness, rapidly progressive, and potentially fatal. It affects the user, their family and loved ones, their employer, and most everyone else in their local community.